Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 660, NWS Norman, OK

July 28, 2003Harper County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jul 28, 2003, 10:32 PM CDT for Harper County, Oklahoma. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2003, 10:32 PM CDT (03:32 UTC)
Expired
Jul 28, 2003, 11:15 PM CDT
In force
43 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Harper County, OK

The radar

The Dodge City radar (KDDC), 97 km from the middle of the area, began a volume at 03:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.5 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2003-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1031 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2003-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1031 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
1749 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

944 
WUUS54 KOUN 290332
SVROKC
OKC059-290415-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
1031 PM CDT MON JUL 28 2003

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HARPER COUNTY IN NORTHWEST OKLAHOMA

* UNTIL 1115 PM CDT

* AT 1031 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 6   
MILES NORTHWEST OF BUFFALO...DRIFTING EAST NORTHEAST AT 10 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUFFALO

HAIL UP TO THE SIZE OF NICKELS AND WINDS TO 60 MPH ARE LIKELY.

LAT...LON 3691 9985 3678 9969 3692 9940 3699 9957
          3696 9981

$$
CJS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 8:55 PM CDT, 1 hour 37 minutes earlier.

Area forecast discussion, Jul 28, 8:55 PM CDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
855 PM CDT MON JUL 28 2003

CONVECTION OVER SOUTHERN OKLAHOMA HAS DIED OUT WITH LOSS OF STRONG
SURFACE HEATING. SHWR/TSTM ACTIVITY DURING THE REMAINDER OF THE
OVERNIGHT PERIOD IS EXPECTED TO BE NEAR OR BEHIND THE COLD FRONT
CURRENTLY IN NORTHWEST OKLAHOMA... AND DRIFTING SLOWLY SOUTH. WILL
KEEP CHC CATEGORY OF PCPN IN THE NORTHWEST... REDUCING POPS TO SLGT
CHCS OVER THE CENTRAL AND NORTH CENTRAL ZONES. REMOVED POPS FROM THE
SOUTH SINCE THAT ACTIVITY WAS DRIVEN BY STRONG DAYTIME HEATING. MADE
SOME MINOR ADJUSTMENTS TO WINDS AND DEWPOINTS... OTHERWISE REMAINDER
OF THE FCST LOOKS ON TRACK.

FCSTID = 32

155 PM CDT MON JUL 28 2003

SFC COLD FRONT HAS EASED SWD INTO FAR NW SECTIONS OF THE OUN CWA
EARLY THIS AFTERNOON..BUT SWD PROGRESS IS VERY SLOW. CURRENT SAT
LOOPS AND KTLX RADAR IMAGERY INDICATE THAT A FEW SHOWERS HAVE
ALREADY DEVELOPED WITHIN THE VERY HOT THERMAL RIDGE AHEAD OF THE
FRONT FROM WCENT/SW OK TO JUST SW OF OKC. FIRST PERIOD POPS WILL BE
A LAST MINUTE DECISION BEFORE FORECAST IS SENT..BUT PRIND ARE THAT
POPS MAY NEED TO BE ADJUSTED UPWARD AND COVERAGE EXPANDED SWD FOR
THIS EVENING.  SFC T/TD SPREADS AOA 40F ALSO SUGGEST A STRONG
POTENTIAL FOR DAMAGING WIND GUSTS WITH ANY STORMS THAT ARE ABLE TO
DEVELOP LATER THIS AFT/EVE.  CHANCES FOR TSTORMS WILL CONT INVOF
WEAKENING FRONTAL BOUNDARY..AND WITH SECONDARY SURGE PROGGED TO
ARRIVE TUE NITE/WED..SO WILL LEAVE THE GENERAL THEME OF GOING
FORECAST PRETTY MUCH INTACT FOR THESE TIME PERIODS. CCF LOW FOR OKC
TUE NITE REFLECTS ENE WIND OFF URBAN HEAT ISLAND..MUCH OF ERN/NRN
SECTIONS OF METRO SHUD DROP BELOW 70F.  WOULD NOT BE SURPRISED TO
SEE PRECIP CHANCES STAY A BIT HIGHER THAN CURRENTLY REFLECTED IN THE
FORECAST PERHAPS INTO THURS/FRI WITH WEAK WAA PATTERN PROGGED WHILE
BOUNDARY REMNANTS MOVE/REDEVELOP BACK NWD.  CONFIDENCE IS LOW IN
THIS ATTM..SO WILL STAY WITH A DRY AND WARMING FORECAST DAYS 4-7 FOR
THIS ISSUANCE.
 MILLER

OKC   74   96   72   91  / 20   20   30   30
HBR   74   98   69   93  / 25   20   20   20
SPS   77  101   71   97  / 10   20   20   20
GAG   66   90   62   90  / 20   20   20   30
PNC   74   92   68   90  / 30   30   30   30
DUA   75  100   71   97  / 10   20   20   20

.OKC...
OK...NONE.
TX...NONE.
Hazardous weather outlook, Jul 28, 7:40 PM CDT, 2 hours 52 minutes before
OKZ004>048-050>052-TXZ083>090-291200-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
740 PM CDT MON JUL 28 2003

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TONIGHT...

THUNDERSTORM OUTLOOK...
NO ORGANIZED SEVERE THUNDERSTORMS ARE EXPECTED. HOWEVER...STRONG
WIND GUSTS MAY OCCUR WITH A FEW OF THE THUNDERSTORMS.

DISCUSSION...ISOLATED THUNDERSTORMS OVER SOUTHERN OKLAHOMA
DISSIPATED BY EARLY EVENING WITH THE LOSS OF STRONG SURFACE HEATING.
ELSEWHERE... A WEAK COLD FRONT OVER NORTHWEST OKLAHOMA WILL SAG
SLOWLY SOUTH OVERNIGHT. A FEW SHOWERS AND THUNDERSTORMS WILL
CONTINUE TO BE POSSIBLE DURING THE NIGHT ACROSS THE NORTHERN HALF OF
OKLAHOMA ALONG AND NEAR THE COLD FRONT. WEAK WINDS ALOFT ARE
EXPECTED TO PRECLUDE ANY ORGANIZED OR LONG LIVED SEVERE ACTIVITY.
HOWEVER...DUE TO LARGE AIR TEMPERATURE AND DEW POINT SPREADS...SOME
STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS IN EXCESS OF 45
MPH...MAINLY THROUGH THE EARLY EVENING HOURS.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT TUESDAY JUL 29.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...80 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...15 PERCENT.

OTHER HAZARDOUS WEATHER...
NO OTHER HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THUNDERSTORM OUTLOOK...
RAIN CHANCES WILL PERSIST ACROSS NORTHERN AND CENTRAL OKLAHOMA
TUESDAY AS THE COLD FRONT STALLS EAST TO WEST ACROSS OKLAHOMA. THE
FRONT IS THEN EXPECTED TO MOVE MOVE SOUTH AGAIN LATE TUESDAY...
SPREADING THE CHANCES OF RAIN FURTHER SOUTH.

OTHER HAZARDOUS WEATHER...
GENERALLY DRY CONDITIONS ARE EXPECTED TO PERSIST...SO THE FIRE
DANGER WILL REMAIN VERY HIGH DURING THE WORK WEEK.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
TUESDAY.

CJS

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 5:14 PM CDTSevere Thunderstorm WarningOUNGreer46 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.